Texas, 2008

High Wind in Texas, May 6, 2008

May 6, 2008 · NWS AMA · 7 events in 3 counties and zones

A tight surface pressure gradient caused strong and damaging winds across the south central Texas Panhandle during the nighttime hours. No injuries were reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight surface pressure gradient caused strong and damaging winds across the south central Texas Panhandle during the nighttime hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 5:51 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 6, 5:51 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT TUE MAY 6 2008

.AVIATION...
SCT TSTMS EXPECTED THIS EVE IN VERY UNSTABLE AMS.  WILL INCLUDE CB AS
CLOUD TYPE FOR ALL TAF SITES UNTIL EACH TERMINAL IS MORE THREATENED.
WIND SHIFT LINE WILL MOVE THRU ALL TAF SITES LATE TNGT AND EARLY
WED...ASSISTED BY OUTFLOW FROM KS TSTMS.  MVFR CIGS EXPECTED LATE
TNGT AND WED MRNG.  CIGS EXPECTED TO LIFT BY MID MRNG AT AMA...AROUND
NOON AT DHT...AND EARLY AFTN AT GUY. TSTMS WILL BE POSSIBLE AGAIN
WED AFTN.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT TUE MAY 6 2008/

DISCUSSION...
THE UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER SOUTHERN AZ THIS
AFTERNOON...AND IS EXPECTED TO TRACK TOWARDS THE SOUTHERN HIGH
PLAINS THIS EVENING. THE ATMOSPHERE IS PREPARED FOR A SIGNIFICANT
SEVERE WEATHER EVENT. MODERATE INSTABILITY AND STRONG WIND SHEAR
PROFILES ARE ALREADY PRESENT...AND SHOULD ONLY IMPROVE AS THE UPPER
LEVEL SYSTEM APPROACHES. STRONGLY BELIEVE CONDITIONS FAVOR ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH MUCH OF THE NIGHT...AND POSSIBLY
EXTENDING INTO WEDNESDAY MORNING OVER THE EASTERN TEXAS PANHANDLE.

AS THIS SYSTEM EXITS ON WEDNESDAY...WRAP AROUND MOISTURE SUPPORTS
CONSIDERABLE CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF THE AREA. THE SEVERITY OF STORMS WILL
DIMINISH EARLY WEDNESDAY AS RICH MOISTURE AND FORCING MOVES EAST.

UPPER LEVEL FLOW REMAINS NEARLY ZONAL THROUGH THE WEEKEND WITH WEAK
SHORTWAVES PUSHING RAPIDLY ACROSS THE SOUTHERN PLAINS. MODELS STILL
PAINT AN UPPER LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES
EARLY NEXT WEEK. HOWEVER...CONSISTENTLY IS VERY LOW AND CANNOT ADD
MUCH CONFIDENCE AT THIS TIME.

NUNEZ

FIRE WEATHER...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TONIGHT THROUGH WEDNESDAY
..PRODUCING MODERATE TO HEAVY RAINFALL ACROSS MUCH OF THE PANHANDLES.
ONCE THE ASSOCIATED WEATHER SYSTEM EXITS THE AREA...RELATIVE HUMIDITIES
AND 20 FOOT WINDS APPROACH CRITICAL FIRE WEATHER CONDITIONS OVER THE
EXTREME SOUTHWEST TEXAS PANHANDLE THURSDAY AFTERNOON.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  72  50  81  52 /  70  60  10   0   0
BEAVER OK                  59  70  46  82  50 /  50  60  30   5  10
BOISE CITY OK              51  69  45  80  48 /  30  50  10   0   5
BORGER TX                  59  72  52  82  56 /  60  60  20   0   0
BOYS RANCH TX              50  72  47  85  51 /  60  50   5   0   0
CANYON TX                  54  69  47  82  50 /  70  50  10   0   0
CLARENDON TX               60  75  51  81  59 /  80  60  10   0   0
DALHART TX                 52  70  44  82  48 /  40  50  10   0   0
GUYMON OK                  55  71  48  81  52 /  40  60  20   0  10
HEREFORD TX                52  69  47  84  48 /  70  50   5   0   0
LIPSCOMB TX                65  71  49  80  53 /  60  60  30   5   0
PAMPA TX                   59  70  53  79  55 /  60  60  20   0   0
SHAMROCK TX                64  73  52  81  60 /  70  60  20   0   0
WELLINGTON TX              63  73  53  83  61 /  80  60  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/11
Hazardous weather outlook, May 6, 9:00 PM CST, 2 hours 9 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1000 PM CDT TUE MAY 6 2008

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1000 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT FOR ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF LOW LEVEL
MOISTURE...AN UNSTABLE ATMOSPHERE...A SURFACE DRYLINE OVER WESTERN
SECTIONS OF THE PANHANDLES...AND AN APPROACHING STRONG UPPER LEVEL
LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS
THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO SOUTH
TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES ON WEDNESDAY...AND OVER EASTERN SECTIONS OF THE PANHANDLES
WEDNESDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH
THE SOUTHERN PLAINS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
BUT ONE OR TWO STORMS MAY REACH SEVERE LEVELS IN THE EASTERN
PANHANDLES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, May 6, 8:34 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
934 PM CDT TUE MAY 6 2008

TXZ019-020-070300-
COLLINGSWORTH TX-DONLEY TX-
934 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORMS IN WESTERN COLLINGSWORTH AND SOUTHEASTERN
DONLEY COUNTIES...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF HEDLEY MOVING EAST AT 40
MPH.

PEOPLE IN WESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...
INCLUDING THE CITY OF WELLINGTON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 6, 8:35 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT TUE MAY 6 2008

OKZ001-TXZ001-070300-
CIMARRON OK-DALLAM TX-
935 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORM IN WESTERN CIMARRON AND NORTHWESTERN DALLAM
COUNTIES...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FELT MOVING NORTHEAST AT 40
MPH.

PEOPLE IN WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...
INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 6, 8:56 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT TUE MAY 6 2008

OKZ001-070330-
CIMARRON OK-
956 PM CDT TUE MAY 6 2008

...STRONG THUNDERSTORM IN CENTRAL CIMARRON COUNTY...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BOISE CITY MOVING NORTHEAST AT 30
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, May 6, 9:59 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT TUE MAY 6 2008

TXZ016-017-070500-
DEAF SMITH TX-RANDALL TX-
1059 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT DEAF SMITH AND RANDALL
COUNTIES...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS BETWEEN LAZBUDDIE IN PARMER COUNTY AND
HART IN CASTRO COUNTY...MOVING NORTHEAST AT 52 MPH. HEREFORD...
CANYON AND PALO DURO STATE PARK ARE LIKELY TO BE AFFECTED BETWEEN
1130 PM AND 1230 AM CDT.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.

NUNEZ
Special weather statement, May 6, 10:28 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT TUE MAY 6 2008

TXZ018>020-070530-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-
1128 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT ARMSTRONG...SOUTHERN
COLLINGSWORTH AND DONLEY COUNTIES...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TULIA IN SWISHER COUNTY TO PADUCAH
IN COTTLE COUNTY...MOVING NORTHEAST AT 40 MPH. WAYSIDE...CLAUDE...
CLARENDON...HEDLEY AND WELLINGTON ARE LIKELY TO BE AFFECTED BY THESE
STORMS BETWEEN 1145 PM AND 100 AM CDT.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.

NUNEZ
Special weather statement, May 6, 10:47 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1147 PM CDT TUE MAY 6 2008

TXZ011-012-016-017-070545-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1147 PM CDT TUE MAY 6 2008

...LINE OF STRONG THUNDERSTORMS TO IMPACT EASTERN DEAF
SMITH...SOUTHEASTERN OLDHAM...SOUTHERN POTTER AND RANDALL COUNTIES...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR HEREFORD TO WAYSIDE...MOVING
NORTHEAST AT 45 TO 50 MPH.

STRONG WINDS UP TO 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH
THESE STORMS.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Randall

When
May 6, 11:09 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A trained spotter estimated wind gusts at 45th Avenue and Bell Street in southwest Amarillo.

High Wind, Potter

When
May 6, 11:11 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Amarillo ASOS station located at the Amarillo International Airport approximately six miles east northeast of Amarillo measured the gust.

High Wind, Potter

When
May 6, 11:15 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Measured at the Discovery Center in Amarillo.

High Wind, Potter

When
May 6, 11:16 PM CST
Where
Potter forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Measured at Highland Park High School located approximately six miles east of Amarillo.

High Wind, Potter

When
May 6, 11:16 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Measured at the Bushland High School located in Bushland.

High Wind, Potter

When
May 6, 11:18 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Measured at Lorenzo de Zavalla Middle School located five miles north northwest of Amarillo.

High Wind, Carson

When
May 6, 11:20 PM CST
Where
Carson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

An off-duty National Weather Service employee reported wind damage to a barn about eleven miles east of Amarillo. No injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104428, 104429, 104432, 104434, 104435, 104436, 104430.